MAUDE Adverse Event Report: SYNTHES BETTLACH NAVIGABLE CANNULATED TAP 5.0MM DUAL CORE/6MM HXC; NEUROLOGICAL STEREOTAXIC INSTR

SYNTHES BETTLACH NAVIGABLE CANNULATED TAP 5.0MM DUAL CORE/6MM HXC; NEUROLOGICAL STEREOTAXIC INSTR
Catalog Number 03.632.350
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: it is unknown when the device broke; there was no report of patient involvement.Event date: unknown.Additional product code: olo.Device is an instrument and is not implanted/explanted.Manufacturing location: (b)(4).Manufacturing date: june 20, 2013.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a navigable cannulated tap 5.0mm had a broken tip that was identified during service and repair inspection activities of an evaluation set.There were no issues reported by the customer.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device was used for treatment, not diagnosis.A product development investigation was performed for the cannulated tap (part number 03.632.350, lot number 8435800).The subject device was returned with the complaint condition stating upon visual section it can be seen that the distal tip is fractured; device shaft is good condition, etch is light but legible.Replication of the complaint condition is not applicable as the distal tip is already broken.The complaint is confirmed.A visual inspection, complaint history review, and drawing review were performed as part of this investigation.The returned instrument is one of three taps (03.632/350/.360/.370) that are part of the depuy synthes navigable pedicle preparation; cannulated set (01.632.068) and can be utilized within the navigable pedicle preparation system.The system provides navigation instrument for use with matrix, matrix mis and pangea spine systems and is intended to be sued in conjunction with stereotactic navigation.The taps are designed to mate with a universal interface (03.632.395 or.397) which in turn mates with a universal clamp and array from the chosen navigation system.The interface allows the tap to rotate with respect to the array, allowing continuous visual contact with the navigation camera and continuous navigation through the rotation of the subject instrument.Assembly instructions are provided in the navigable pedicle prep technique guide.Product drawings were reviewed during the investigation.These drawings were found suitable to determine the intended device design, application and dimensional conformity.The instrument was found to have met the drawings specifications consistent with their date of manufacture.A device history review was performed for the returned instruments¿ lot numbers and in each instance no non-conformance records (ncrs) or complaint-related issues were identified with the lots numbers which may have contributed to the complaint condition.No definitive root cause was able to be determined.However, the failure mode is typically associated is consistent with levering forces or hard patient bone and the seized with wear and tear over the devices 3+ year lifespan.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
NAVIGABLE CANNULATED TAP 5.0MM DUAL CORE/6MM HXC
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTR
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6193215
Report Number9612488-2016-10519
Device Sequence Number16498425
Product Code HAW
UDI-Device Identifier10705034719832
UDI-Public(01)10705034719832(10)8435800
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K122211
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.350
Device Lot Number8435800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1